Thunderstorm Wind, Tooele
- When
- August 1, 1:10 AM MST to 1:00 PM MST
- Where
- Tooele County, Dugway
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.250, -112.750
Mid-level monsoonal moisture moving up from Arizona combined with a weak upper level short wave to produce scattered high based thunderstorms. These storms initially formed over the mountains and moved out into valley and basin locations during the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Mid-level monsoonal moisture moving up from Arizona combined with a weak upper level short wave to produce scattered high based thunderstorms. These storms initially formed over the mountains and moved out into valley and basin locations during the afternoon. Several of these storms produced severe microburst winds in Utah and Tooele counties. A 70 mph wind gust was measured in 14 miles southwest of Dugway in the Dugway mesonet, 66 mph gust was clocked 15 east of Lakeside, and a 58 mph gust occurred 14 miles northeast of Lucin. A thunderstorm moving east from the crest of the Wasatch created a cloud to ground lightning strike that struck a Heber City home. The strike damaged the roof of the home and a nearby water well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 31, 9:00 PM MST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 PM MDT SAT JUL 31 2004
.SYNOPSIS...HIGH PRESSURE ALOFT WILL SHIFT EAST TONIGHT AND SUNDAY.
INCREASING MOISTURE FROM THE SOUTH WILL SPREAD ACROSS THE AREA
THROUGH MONDAY.
&&
.DISCUSSION...CENTER OF THE FAIRLY STRONG UPPER HIGH CURRENT NEAR THE
4-CORNERS WILL SHIFT SLOW OFF TO THE EAST OVER THE NEXT COUPLE OF
DAYS. THE RESULTANT SOUTHERLY FLOW ALOFT WILL ALLOW MID/HIGH-LEVEL
MOISTURE TO CONTINUE NORTH OUT OF AZ INTO MONDAY.
PERSISTENT...THOUGH ISOLATED CONVECTION...OVER EXTREME S/CNTRL UT
THROUGH N/CNTRL AZ NOT DYING OFF WITH THE END OF THE DAYS HEATING.
POSSIBLE VORTICITY MAX MOVING NORTH THROUGH CNTRL AZ MAY BE SUPPLING
DYNAMIC SUPPORT FOR LIFT. ALSO THE LATEST ETA MODEL INDICATES AN
AREA OF RATHER SIGNIFICANT UPPER DIVERGENCE OVER SRN UT OVERNIGHT.
HAVE UPDATED THE AFTERNOON PACKAGE TO KEEP SOME CONVECTION GOING
OVERNIGHT EVEN AS FAR NORTH AS CNTRL UT.
AREAL COVERAGE OF CONVECTION SHOULD PICK UP A BIT SUNDAY AS A RESULT
OF THE MOISTURE INCREASE AND GOOD SURFACE/DIFFERENTIAL HEATING.
RED FLAG WARNING A GOOD BET AS THE STORMS SHOULD BE DRY WITH STRONG
MICROBURSTS. EVENING ETA STILL HOLDING TO THE IDEA THAT A DRIER SW
FLOW MOVES IN LATE MONDAY/TUESDAY. LESS MOISTURE AND WARMING ALOFT
WOULD SQUASH ALL DEEP CONVECTION OUTSIDE OF THE EXTREME NORTH AND
EAST. CURRENT FORECAST PACKAGE ADDRESSES THIS TREND.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING THROUGH THIS EVENING WESTERN UTAH SOUTH
OF I-80. SEE SLCRFWSLC FOR DETAILS.
...RED FLAG WARNING FOR DRY LIGHTNING SUNDAY ALL BUT
NORTHEASTERN UTAH. SEE SLCRFWSLC FOR DETAILS.
WY...NONE.
ID...NONE.
&&
CONGERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 800 AM MDT SAT JUL 31 2004 UTZ001>021-011300- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 800 AM MDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH. SEE SLCRFWSLC FOR DETAILS. .DAY ONE... TODAY BREEZY SOUTH WINDS COMBINED WITH LOW RELATIVE HUMIDITY AND HOT TEMPERATURES WILL CREATE SEVERE FIRE WEATHER CONDITIONS FOR PORTIONS OF WESTERN UTAH TODAY. A RED FLAG WARNING HAS BEEN ISSUED FOR WESTERN UTAH SOUTH OF I-80 VALID THROUGH 900 PM MDT. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY MOISTURE WILL SPREAD ACROSS UTAH SUNDAY FROM SOUTH TO NORTH. THE MOISTURE MAY LEAD TO SCATTERED DRY THUNDERSTORMS AND GUSTY THUNDERSTORM WINDS WHICH WILL AGAIN CREATE SEVERE FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE POTENTIAL DRY LIGHTNING SUNDAY FOR MUCH OF UTAH. SEE SLCRFWSLC FOR DETAILS.
The Salt Lake City radar (KMTX), 115 km away, was scanning. The volume nearest the first event began at 08:10 UTC.
3 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427882, 5427884, 5427883, 5427885.